One of my 40-something patients, Katie, called last week. She had been prescribed a new medicine, an inhaler, to help her breathe following severe pneumonia that put her in the hospital. I could hear her wheezing as she spoke, but she refused to consider using her inhaler.
“How could my doctor do this to me?” she wailed. “This medicine has SULFA in it! It says so right on the label. I’m DEATHLY allergic to sulfa. What was he thinking?”
Looking up the details about her new prescription, I realized what she was talking about.
"It's okay, Katie. The medicine in your inhaler will help you breathe better. You aren’t in any danger because the medication is a sulf-ATE, not a sul-FA. They sound alike, but, thankfully, they’re NOT the same thing.”
“Your inhaler contains albuterol sulfate. That means that it contains a specific type of salt that also has a little bit of sulfur in it. The salt part is not an active part of the medicine; it's just how it's made. People severely allergic to sulfa drugs can take albuterol sulfate without any trouble.
I can’t guarantee that you won’t have a reaction to this medicine, Sara, but if you do, it will be the OTHER part of your medicine that’ll be the trouble, not the salt part of it.”
When someone reports they are allergic to sulfa, it usually means that they’ve had an allergic reaction to an antibiotic containing sulfa. Sulfa-containing antibiotics are called sulfonamides because they contain a specific group of sulfur, oxygen, nitrogen, and hydrogen molecules. The shape of that grouping triggers the reaction, not the fact that it contains sulfur.
There are three general types of these sulfonamide compounds, each with a different chemical structure. Sulfa antibiotics make up one type of them.
People with a true allergy to sulfonamide antibiotics don’t have to avoid the other 2 groups of sulfonamide compounds because cross-reactivity between the different groups is not very common.
People allergic to sulfonamide antibiotics are indeed more likely to experience allergic reactions to other types of sulfonamide medicines, but that’s only because they also tend to react more often to different drugs and chemicals like in soaps and foods, not because of any direct cross-sensitivity or cross-reaction with the other sulfonamides.
Only about 3% of the general population has a true allergy to “sulfa drugs" or sulfonamide antibiotics. If you are one of them, you should avoid the antibiotic sulfamethoxazole. It's found in the combination of trimethoprim-sulfamethoxazole. Because it is awkward to pronounce and spell, trimethoprim-sulfamethoxazole is often referred to by the brand name Bactrim® or Septra®. It's also abbreviated as TMP-SMX or SMX-TMP.
People allergic to sulfonamide may notice a red, raised, and itchy rash. Sometimes this response turns into a severe, life-threatening reaction, attacking deep layers of their skin and other organs.
If you have experienced a severe or life-threatening reaction to a medication, you should let your doctor and pharmacist know. Those who experience a severe allergic reaction to one medicine are more likely to react to others.
Some people react poorly to sulfites, which triggers trouble breathing in sensitive people. Sulfites are preservatives used in foods, wines, and some medicines like eye drops. Sulfites were once widely used on fruits and vegetables to combat bacteria but are now restricted. The Food and Drug Administration (FDA) requires any foods, wines, or medicines containing sulfites to be disclosed on the label.
Here are 4 Key Facts About Taking Sulfa Drugs, Sulfates, and Sulfites:
1.Sulfates and sulfites are different from sulfa drugs.
Being allergic to a sulfa antibiotic doesn’t ensure you will react to sulfates or sulfites.
2.Sulfa antibiotics have several different names.
Trimethoprim-sulfamethoxazole is the sulfa antibiotic most used in the United States, a name too long to say easily or fit onto a prescription label. Watch out for the words Bactrim®, Septra®, co-trimoxazole, and the abbreviations TMP-SMX or SMX-TMP.
3.If you develop a rash, call your doctor right away.
Sulfa antibiotics can trigger a rash that can turn into a life-threatening allergic reaction called Stevens-Johnson syndrome. Stevens-Johnson starts out as a full-body rash, can eventually cause your skin to peel completely off, and progress to organ failure and even death.
4.If you have asthma, avoid sulfite preservatives.
People with asthma are more likely to react to sulfites, preservatives commonly found in foods, wines, and some eye drops. The FDA requires foods or medicines preserved with sulfites to disclose that on their label, allowing you to avoid them.
Dr. Louise Achey, Doctor of Pharmacy, is a 43-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Check out her website TheMedicationInsider.com for tips on how to take your medicine safely.
Ó2023 Louise Achey
No comments on this item Please log in to comment by clicking here